Opiates are types of medications intended to manage pain and minimize the ill effects of a number of physical and emotional disorders. When used responsibly and for limited amounts of time, these medications can help a person enjoy a reasonable quality of life as the underlying condition is resolved. Unfortunately, opiates are addictive and it’s easy for the situation to get out of control. If you have a loved one who is currently taking any type of painkiller or medication for emotional disorders, here are some of the signs that they may be addicted to opiates.
Changes in Sleeping Patterns
At first, the drug will help to restore a healthy sleeping pattern. This is because of the way opiates ease pain, slow a racing mind, and in general help to alleviate factors that would interfere with sleep. Over time, your loved one may have built up some degree of resistance. That can lead to taking larger doses in order to enjoy the same effect.
The problem with increasing the dosage, especially without the guidance of a primary care physician, is that the outcome may be something other than what is expected. Instead of enjoying recuperative sleep, your loved one may find sleep to be a little fitful. Upon waking in the morning, the person is still tired. While this may not seem like much by itself, this change in the sleep pattern is one of the first signs that the drug is no longer a viable pain management tool.
Personal Hygiene Suffers
As the addiction becomes stronger, it’s not unusual for addicts to care less about their appearance. You may notice that your loved one is wearing clothing that needs pressing or is due for a round in the washing machine. Baths or showers seem less important and the hair may not be kept clean and combed properly. A man who is developing an opiate addiction may shave less frequently.
The change in hygiene habits will be gradual. In fact, you may have to think about how much pride your loved one took in his or her appearance several months ago and compare that to today in order to realize what’s happening.
Congestion and Other Cold and Flu-Like Symptoms
As the addiction begins to take hold, your loved one may begin to experience symptoms that are a lot like having a cold or the flu. For example, waves of nausea may come on for no apparent reason. Nasal congestion is not unusual, along with sneezing without warning. In general, your loved one may feel a little weak and run down. Headaches are also likely to be more frequent and don’t go away until the next dose is taken.
At first, the opiate may restore some of the libido lost due to the underlying health problem. That will change as your loved one becomes addicted. Opiates are essentially depressants that can interfere with the proper balance of estrogen and testosterone. By inhibiting the body’s ability to produce these hormones in the proper amounts, any desire for romance will fade away again. This can also lead to performance issues and trigger more feelings of self-doubt. Unfortunately, the loved one may feel that increasing the dose will make things better again. Instead, it will only make things worse.
Taking Up Old Habits
While your loved one smoked for years but kicked the habit awhile back, you notice that there is the smell of smoke on his or her clothing. You also notice the tell-tale signs of nicotine stains on the fingers. Without a doubt, your loved one has taken up a bad habit that was set aside a long time ago. Reclaiming old habits like this could be a sign that your loved one has become dependent on the opiate.
Losing Interest in Favorite Pastimes
At the right dosages, opiates alleviate symptoms that are keeping your loved one from enjoying activities that used to bring a lot of joy. As the addiction begins to develop, those activities no longer seem to be of any interest. Like the changes in personal hygiene, the loss of interest will happen a little at a time.
Perhaps your loved one used to love attending sporting events. Lately, an offer of tickets does not trigger much in the way of enthusiasm. Someone who worked out two or three times a week gradually gets out of the habit and doesn’t seem to miss it at all. A person who used to take in a Saturday matinee with friends would now rather stay in and do nothing.
Ongoing Weight Loss
As the addiction worsens, it’s not unusual for addicts to lose unhealthy amounts of weight. At first, your loved one may be pleased with losing a few pounds and actually feel better. Given the way that the drugs can interfere with bodily functions and kill the appetite, an addiction robs the body of the nutrients needed to remain healthy. The additional weight loss can eventually lead to an emaciated state that is cause for concern.
If your friend used to take pride in having an excellent record of work attendance and starts calling in sick a lot, something is up. The motivation may be that the addiction is causing an increased amount of lethargy and a desire to stay away from other people.
Keep in mind that missing work, especially for someone who was once so diligent about putting in a full day for the boss, is usually once of the final signs of opiate addiction to emerge. When you notice this change, it’s time to talk with your loved one and begin to look into options for treatment.
Keep in mind that your loved one does not have to exhibit all of these signs in order to be addicted. Even one or two is enough to merit finding out if it’s time to wean off the drug before things can get any worse. While it may cause some short-term friction in the relationship, have a talk with your loved one and voice your concern. The seeds you plant may be what it takes for your relative or friend to take a hard look at what is happening and decide it’s time to seek help.